Gadolinium-based contrast agents (GBCAs) have been suggested as off-label alternatives to iodine-based contrast agents for fluoroscopic imaging during interventional pain procedures. We report a case of accidental intrathecal administration of a GBCA during a neuraxial interventional pain procedure leading to acute gadolinium neurotoxicity, which resulted in encephalopathy and ultimately death. To our knowledge, it is the first published case of fatal intrathecal gadolinium-induced encephalopathy and the first published case of intrathecal gadoteridol causing serious neurologic complications. In addition, the case presented here is placed in context with an associated comprehensive, evidence-based review of the use of gadolinium in interventional pain procedures, addressing gadolinium chemistry and pharmacologic properties, neurotoxicity and radiology. Physicians must be aware that gadolinium poses a significant risk of acute neurotoxicity even in small doses. Until further safety research is performed, GBCAs should not be considered a safe alternative for use in neuraxial interventional spine procedures when there is a risk of inadvertent intrathecal administration.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.